Kentucky, 2016Flash Flood in Kentucky, June 27, 2016
June 27, 2016 · NWS JKL · 1 event in 1 county or zone
Heavy rain from thunderstorms lead to an isolated instance of flash flooding in central Pike county during the evening hours of June 27, 2016. Highway 194 at Hurricane Creek was covered with at least six inches of flowing water, making the road impassable for a few hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain from thunderstorms lead to an isolated instance of flash flooding in central Pike county during the evening hours of June 27, 2016. Highway 194 at Hurricane Creek was covered with at least six inches of flowing water, making the road impassable for a few hours. Several trailer homes in the area were also surrounded by flood waters for period of time.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 27, 2:48 PM EST, 2 hours 7 minutes earlier.
Area forecast discussion, Jun 27, 2:48 PM EST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Jackson KY
348 PM EDT MON JUN 27 2016
.SHORT TERM...(This evening through Tuesday night)
Issued at 348 PM EDT MON JUN 27 2016
WSR-88D radar indicating several lines of showers and storms
continue to push SE across portions of eastern KY. That said
operational HRRR has struggled greatly all day with forming this
convection, but the SSEO was able to shed some light in the
overall setup. The experimental HRRR overall had a decent idea as
well as most of the SSEO members. Isolated strong storms will be
possible in spots that see intersecting boundaries especially,
but given the lower centroid storms risk looks low. However low
centroids and PWATS in the 1.7 to 1.8 inch range locally heavy
rainfall and isolated flash flooding will be the issue. The one
thing that will save some from seeing more rain will be the fact
that we have decent storm motions.
Overall convection should wane from NW to SE through the afternoon
and evening. Even areas in the far northern portions of the CWA
are already seeing clearing. Then would expect skies to improve
later tonight into the overnight and with low level moisture
added from the rains would expect the potential for fog.
Particularly in the usual valley and river valley locations. For
Tuesday we do remain in cyclonic flow aloft and that could be
enough to spark off a storm along the VA border. Otherwise most
spots should remain dry for the most part and temps in the low to
mid 80s. Tuesday night we should see mostly clear to partly
cloudy skies and drier air is expected to continue to filter in.
This as the cyclonic flow continues to build south across eastern
KY.
.LONG TERM...(Wednesday through Monday)
Issued at 348 PM EDT MON JUN 27 2016
With a cold front positioned well to our south and dry northwest
flow aloft, the first part of the long term period looks dry with
pleasant temperatures (upper 70s Wednesday warming to the mid 80s by
Friday) and more tolerable humidity levels. This appears to
change just in time for the weekend as forecast models indicate
the pattern aloft will become more zonal with a cold front
dropping southward and stalling out over us, or very nearby.
Models differ on timing, but rain chances will increase on
Saturday and continue through Sunday. Hopefully this front will
sag to our south by the Fourth, but that remains to be seen.
Temperatures should remain near normal over the weekend with highs
in the low to mid 80s and lows in the mid 60s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
ISSUED AT 147 PM EDT MON JUN 27 2016
WSR-88D radar showing that scattered to numerous showers and
storms have developed across eastern Kentucky. This should be the
trend through the afternoon as we see a boundary slowly creeping
south and left over outflows spark additional storms. While most
will remain VFR a drop to MVFR or even IFR can not be ruled out.
Did keep with the TEMPO group since we already had this in place
and tried to keep this through the afternoon, as exact locations
that will be affected fairly uncertain. This convection is
expected to wane through the afternoon from NW to SE as the
boundary drops SE. This will gradually improve to VFR through the
evening as activity moves out of the region. Increased low level
moisture from storms will have the potential to increase fog
potential overnight. Did include this thought in a few of the TAF
sites. Winds will remain light, but as usual any storm could
introduce gusty winds to a terminal.
&&
.JKL Watches/Warnings/Advisories...
None.
&&
SHORT TERM...DJ
LONG TERM...ABE
AVIATION...DJ
Hazardous weather outlook, Jun 27, 2:56 PM EST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
356 PM EDT MON JUN 27 2016
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-282300-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE...
PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN...
PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...
JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY...
PIKEVILLE...SOUTH WILLIAMSON
356 PM EDT MON JUN 27 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
NUMEROUS TO WIDESPREAD THUNDERSTORMS ARE EXPECTED THROUGH THE
EARLY EVENING. SOME STORMS WILL BE CAPABLE OF PRODUCING STRONG
WIND GUSTS AS WELL AS TORRENTIAL DOWNPOURS...WHICH MAY LEAD TO
LOCALIZED FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
A FEW THUNDERSTORMS WILL BE POSSIBLE ACROSS FAR SOUTHEASTERN
KENTUCKY TUESDAY AFTERNOON.
THUNDERSTORMS WILL BE POSSIBLE AT TIMES AREAWIDE FROM FRIDAY NIGHT
THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY STRONG WIND GUSTS OR
FLOODING TODAY.
DJ/GEOGERIAN
In the hours before
Special weather statement, Jun 27, 1:52 PM EST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
252 PM EDT MON JUN 27 2016
KYZ088-115>117-271915-
PERRY-LESLIE-HARLAN-CLAY-
252 PM EDT MON JUN 27 2016
...A STRONG THUNDERSTORM WILL AFFECT PERRY...LESLIE...HARLAN...
CLAY...
AT 251 PM EDT...A STRONG THUNDERSTORM WAS OVER HOSEA...OR NEAR
HYDEN...MOVING SOUTHEAST AT 10 MPH.
WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
HARLAN...HYDEN...LOYALL...WALLINS CREEK...DALEY...ROSSPOINT...
QUEENDALE...ROARK...ESSIE...ARTHUR...STINNETT...HOSEA...BAXTER...
WENDOVER...BIG LAUREL...SPRUCE PINE...MOZELLE...HOSKINSTON...
LEATHERWOOD AND TREMONT.
THIS INCLUDES HAL ROGERS PARKWAY BETWEEN MILE MARKERS 40 AND 49.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL
CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO
POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3707 8359 3724 8341 3710 8305 3679 8339
TIME...MOT...LOC 1851Z 323DEG 9KT 3713 8345
SHALLENBERGER
Local storm report, Jun 27, 1:53 PM EST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
253 PM EDT MON JUN 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL THOUSANDSTICKS 37.19N 83.43W
06/27/2016 M0.50 INCH LESLIE KY TRAINED SPOTTER
PEA SIZED TO DIME SIZED HAIL.
&&
TBREWERSpecial weather statement, Jun 27, 2:02 PM EST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
302 PM EDT MON JUN 27 2016
KYZ113-115-118-271945-
PERRY-KNOTT-LETCHER-
302 PM EDT MON JUN 27 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PERRY...KNOTT...
LETCHER...
AT 301 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM ELMROCK TO HAZARD...AND MOVING SOUTH AT 20 MPH.
WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
HAZARD...WHITESBURG...HINDMAN...LETCHER...BATH...FLEMING-NEON...
PIPPA PASSES...VICCO...BLACKEY...DIABLOCK...CARBON GLOW...GANDER...
EHKHORN MINE...ELIC...ROXANA...DEFEATED CREEK...CROMONA...MAYKING...
OMAHA AND PREMIUM.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
KENTUCKY HIGHWAY 80 IN KNOTT COUNTY BETWEEN MILE MARKERS 1 AND 12.
KENTUCKY HIGHWAY 80 IN PERRY COUNTY BETWEEN MILE MARKERS 9 AND 15.
U.S. HIGHWAY 23 IN LETCHER COUNTY BETWEEN MILE MARKERS 3 AND 4.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...WHICH WILL
CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO
POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3697 8310 3728 8322 3741 8314 3741 8313
3743 8313 3750 8309 3725 8270 3723 8269
3719 8261
TIME...MOT...LOC 1901Z 340DEG 18KT 3745 8306 3725 8319
SHALLENBERGERSpecial weather statement, Jun 27, 2:09 PM EST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
309 PM EDT MON JUN 27 2016
KYZ106-107-109-110-271945-
FLOYD-MORGAN-JOHNSON-MAGOFFIN-
309 PM EDT MON JUN 27 2016
...A STRONG THUNDERSTORM WILL AFFECT FLOYD...MORGAN...JOHNSON...
MAGOFFIN...
AT 309 PM EDT...A STRONG THUNDERSTORM WAS OVER COTTLE...OR NEAR WEST
LIBERTY...MOVING SOUTHEAST AT 20 MPH.
WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
PAINTSVILLE...WEST LIBERTY...SALYERSVILLE...MASON...HENRY...LEWIS...
BROWNLOW...GORDON FORD...WILLIAMS...SWAMP BRANCH...STAFFORDSVILLE...
CISCO...WHITE OAK...GRAYFOX...ELNA...PERLIE...MARSHALLVILLE...
GYPSY...SWAMPTON AND MIMA.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
BERT T. COMBS MOUNTAIN PARKWAY BETWEEN MILE MARKERS 71 AND 76.
U.S. HIGHWAY 23 IN JOHNSON COUNTY BETWEEN MILE MARKERS 3 AND 10.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL
CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO
POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3790 8336 3802 8324 3784 8274 3761 8295
TIME...MOT...LOC 1909Z 300DEG 18KT 3792 8321
SHALLENBERGER
Special weather statement, Jun 27, 2:58 PM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
358 PM EDT MON JUN 27 2016
KYZ112-272030-
BREATHITT-
358 PM EDT MON JUN 27 2016
...A STRONG THUNDERSTORM WILL AFFECT BREATHITT...
AT 358 PM EDT...A STRONG THUNDERSTORM WAS OVER PORTSMOUTH...OR NEAR
JACKSON...MOVING SOUTH AT 25 MPH.
WINDS IN EXCESS OF 35 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
JACKSON...PRESS...QUICKSAND...HADDIX...PORTSMOUTH...FLINTVILLE...
LITTLE...CLAYHOLE...LOST CREEK...NED...NOCTOR...DUMONT...
SMITH BRANCH...NOBLE...WILSTACY...HARDSHELL...WATTS...HAGINSVILLE...
STEVENSON AND SIKES.
&&
LAT...LON 3758 8336 3759 8327 3741 8316 3741 8320
3744 8322 3739 8329 3738 8337
TIME...MOT...LOC 1958Z 348DEG 20KT 3755 8331
RAYSpecial weather statement, Jun 27, 4:43 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
543 PM EDT MON JUN 27 2016
KYZ080-086-116-272215-
LAUREL-KNOX-CLAY-
543 PM EDT MON JUN 27 2016
...A STRONG THUNDERSTORM WILL AFFECT LAUREL...KNOX...AND CLAY
COUNTIES...
AT 542 PM EDT...A STRONG THUNDERSTORM WAS OVER GIBBS...OR 11 MILES
SOUTHWEST OF MANCHESTER...MOVING SOUTH AT 10 MPH.
WINDS IN EXCESS OF 35 MPH AND SMALL HAIL UP TO ONE HALF INCH ARE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GREEN ROAD...BLACKWATER...SPRULE...KNOXFORK...FOUNT...CRANES NEST...
GRAY...HAVEN...CANE CREEK...TEDDERS...JARVIS...FLETCHER...WOOLLUM...
TUTTLE...SASSER AND GIBBS.
THIS INCLUDES U.S. HIGHWAY 25 EAST IN KNOX COUNTY BETWEEN MILE
MARKERS 18 AND 22.
&&
LAT...LON 3709 8392 3708 8381 3695 8377 3694 8402
TIME...MOT...LOC 2142Z 359DEG 8KT 3703 8391
RAY
Flash Flood, Pike
- When
- June 27, 4:55 PM EST to 7:55 PM EST
- Where
- Pike County, 1 mi E of Majestic to 0.14 mi E of Stopover
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 37.530, -82.082
Highway 194 at Hurricane Creek was covered with at least six inches of flowing water, making the road impassable for a few hours. Several trailer homes in the area were also surrounded by flood waters for period of time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strikes in Mississippi, June 27, 20161 death · $253,000 · 53 kt wind · 8 events
- Flash Flooding in West Virginia, June 27, 2016$516,000 · 5 events
- Flash Flooding in Virginia, June 27, 2016$77,000 · 7 events
- Hail and Damaging Winds in Nebraska, June 27, 2016$41,000 · 2 in hail · 14 events
- Flash Flood and Damaging Winds in Texas, June 27, 2016$55,000 · 3 events
- Flash Flood in South Carolina, June 27 to 28, 2016$50,000 · 1 event
- Flash Flooding and Dust Storm in Arizona, June 27 to 30, 2016$26,000 · 54 kt wind · 10 events
- Damaging Winds in Georgia, June 27 to 28, 2016$23,000 · 50 kt wind · 5 events
- Tornadoes and Hail in Colorado, June 27, 2016EF0 · 15 events
- Flash Flood and Hail in Nebraska, June 27, 20161.75 in hail · 10 events
- Flash Flooding and Flood in Virginia, June 27 to 29, 20168 events
- Tornado and Hail in Colorado, June 27, 2016EF0 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634135.